1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metform over long period of years.

Discussion in 'Diabetes Discussions' started by rogers1938, Apr 17, 2019.

Tags:
  1. rogers1938

    rogers1938 · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    21
    Have been taking 500mg Metformin for something over 15 years. Now, overnight and most nights, I wake inn the morning with a white furry coat on my tongue and back of my throat which feels dry. My GP adjusted dosage to two tablets in the morning and one after evening meal. Any advice or comment would be most wellcome.
     
  2. Traceymac23

    Traceymac23 Type 2 · Well-Known Member

    Messages:
    603
    Likes Received:
    985
    Trophy Points:
    113
    side effects appearing after 15 years would be unusual in any medication I think?
     
  3. Guzzler

    Guzzler Type 2 · Master

    Messages:
    10,582
    Likes Received:
    6,973
    Trophy Points:
    278
    Do you test your blood glucose levels at home?

    Sounds more like a fungal problem and fungal infections can be a sign of raised bg levels. Just a thought.

    By the way, does your GP monitor your B12 levels? Long term use of Metformin can in some people cause malabsorption of vitB12 so it is worth checking on that.
     
    • Agree Agree x 2
    • Like Like x 1
  4. Rachox

    Rachox Type 2 (in remission!) · Moderator
    Staff Member

    Messages:
    10,606
    Likes Received:
    12,935
    Trophy Points:
    298
    Has your Dr increased your Metformin in response to an increase in your HbA1c? If so have you ever adjusted your diet over the years for more control than depending drugs alone?
     
  5. millenium

    millenium Carer · Well-Known Member

    Messages:
    389
    Likes Received:
    489
    Trophy Points:
    103
    By the way, how effective in lowering bg is for example 500mg dose twice a day?
     
  6. Rachox

    Rachox Type 2 (in remission!) · Moderator
    Staff Member

    Messages:
    10,606
    Likes Received:
    12,935
    Trophy Points:
    298
    I reduced my dose by 500mg per day for a spell last year and I noticed a rise of average bloods sugars of around 0.5 mmol/l
     
    • Like Like x 3
  7. Daibell

    Daibell LADA · Master

    Messages:
    11,092
    Likes Received:
    6,818
    Trophy Points:
    298
    I've been taking Metformin for 15 years or so with no problems. Note that Metformin never has a big effect and a low-carb diet is always the highest priority.
     
    • Agree Agree x 1
  8. DavidGrahamJones

    DavidGrahamJones Type 2 · Well-Known Member

    Messages:
    3,120
    Likes Received:
    2,016
    Trophy Points:
    178
    A good question, the effect of Metformin, "the first-line medication for the treatment of type 2 diabetes", seems to differ from patient to patient and I suspect will depend on the degree of insulin resistance of the individual. Only an opinion, but I've seen different views from different forum members over the years.
     
  9. millenium

    millenium Carer · Well-Known Member

    Messages:
    389
    Likes Received:
    489
    Trophy Points:
    103
    I suspect the one mmol upper limit of bg lowering effect at max dosage is likely to be true. If it is so, taking it without controlling carb intake and without staying active will be meaningless. I have personally seen a few patients that eat what they like as and when while on metformin. After a while, they were requested by their doctors to go and test their bg on a monthly basis. Why? i do not know.
     
    • Agree Agree x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook